Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood watch at Jul 29, 2017, 2:52 AM MDT for 4 counties in Kansas. It took effect at Jul 29, 2017, 6:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2017, 2:52 AM MDT (08:52 UTC)
- In effect from
- Jul 29, 2017, 6:00 PM MDT
- Expired
- Jul 30, 2017, 6:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099 WGUS63 KDDC 290852 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Dodge City KS 352 AM CDT Sat Jul 29 2017 ...A flash flood watch is in effect tonight for far western Kansas... .A cluster of thunderstorms will form late this afternoon in eastern Colorado and move into western Kansas this evening. Abundant mid and high level tropical moisture will provide a favorable environment for very high rainfall rates. KSZ061-062-074-084-291700- /O.NEW.KDDC.FF.A.0001.170730T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton-Kearny-Stanton-Morton- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 352 AM CDT Sat Jul 29 2017 /252 AM MDT Sat Jul 29 2017/ ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... The National Weather Service in Dodge City has issued a * Flash Flood Watch for a portion of southwest Kansas... including the following Hamilton...Kearny...Morton and ... Stanton. * From this evening through Sunday morning. * Upslope flow of moist low level air along with abundant high level tropical moisture will favor very high rainfall rates with thunderstorms that move into western Kansas Saturday night. * Small streams may overflow and cause roadways to become impassable. Most of the flooding will occur during the nighttime hours, and motorists should be especially alert if traveling through the flash flood watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
039 WGUS63 KDDC 291711 FFADDC Flood Watch National Weather Service Dodge City KS 1211 PM CDT Sat Jul 29 2017 ...A flash flood watch is in effect tonight for far western Kansas... .A cluster of thunderstorms will form late this afternoon in eastern Colorado and move into western Kansas this evening. Abundant mid and high level tropical moisture will provide a favorable environment for very high rainfall rates. KSZ061-062-074-084-300600- /O.CON.KDDC.FF.A.0001.170730T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton-Kearny-Stanton-Morton- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 1211 PM CDT Sat Jul 29 2017 /1111 AM MDT Sat Jul 29 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * A portion of southwest Kansas...including the following Hamilton...Kearny...Morton and ...Stanton. * From 7 PM CDT /6 PM MDT/ this evening through Sunday morning * Upslope flow of moist low level air along with abundant high level tropical moisture will favor very high rainfall rates with thunderstorms that move into western Kansas overnight. * Small streams may overflow and cause roadways to become impassable. Most of the flooding will occur during the nighttime hours, and motorists should be especially alert if traveling through the flash flood watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
294 WGUS63 KDDC 300134 FFADDC Flood Watch National Weather Service Dodge City KS 834 PM CDT Sat Jul 29 2017 ...A flash flood watch is in effect tonight for far western Kansas... .Heavy rain producing thunderstorms over eastern Colorado this evening will expand eastward into western Kansas this late this evening and overnight. Abundant mid and high level tropical moisture will provide a favorable environment for very high rainfall rates and subsequent flash flooding. KSZ061-062-074-084-301200- /O.CON.KDDC.FF.A.0001.000000T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton-Kearny-Stanton-Morton- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 834 PM CDT Sat Jul 29 2017 /734 PM MDT Sat Jul 29 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ SUNDAY... The Flash Flood Watch continues for * A portion of southwest Kansas...including the following Hamilton...Kearny...Morton and ...Stanton. * Until 7 AM CDT /6 AM MDT/ Sunday * Very high rainfall rates with thunderstorms that move into western Kansas overnight. * Small streams may overflow and cause roadways to become impassable. Most of the flooding will occur during the nighttime hours, and motorists should be especially alert if traveling through the flash flood watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
627 WGUS63 KDDC 300903 FFADDC Flood Watch National Weather Service Dodge City KS 403 AM CDT Sun Jul 30 2017 ...A flash flood watch is in effect tonight for far western Kansas... .Scattered showers and thunderstorms with high rainfall rates will continue in western Kansas early this morning, but widespread heavy rainfall is not expected. Localized flooding remains a possibility. KSZ061-062-074-084-301200- /O.CON.KDDC.FF.A.0001.000000T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton-Kearny-Stanton-Morton- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 403 AM CDT Sun Jul 30 2017 /303 AM MDT Sun Jul 30 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ THIS MORNING... The Flash Flood Watch continues for * A portion of southwest Kansas...including the following Hamilton...Kearny...Morton and ...Stanton. * Until 7 AM CDT /6 AM MDT/ this morning * Very high rainfall rates can be expected with scattered thunderstorms early this morning. * Small streams may overflow and cause roadways to become impassable. Most of the flooding will occur during the nighttime hours, and motorists should be especially alert if traveling through the flash flood watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
942 WGUS63 KDDC 301143 FFADDC Flood Watch National Weather Service Dodge City KS 643 AM CDT Sun Jul 30 2017 ...Flash Flood Watch Expires at 7 AM... KSZ061-062-074-084-301245- /O.EXP.KDDC.FF.A.0001.000000T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton-Kearny-Stanton-Morton- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 643 AM CDT Sun Jul 30 2017 /543 AM MDT Sun Jul 30 2017/ ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT /6 AM MDT/ THIS MORNING... The Flash Flood Watch for a portion of southwest Kansas will expire at 7 AM CDT /6 AM MDT/ this morning. Showers have decreased in coverage across the watch area this morning. Scattered thunderstorms are expected to redevelop this afternoon and evening, but the highest threat for flooding is expected to remain in Colorado, New Mexico and the Texas Panhandle. Locally heavy rain is still possible from any thunderstorm through tonight. $$ TURNER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 1:49 AM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 29, 1:49 AM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 249 AM CDT Sat Jul 29 2017 ...Updated Short Term Section... .SHORT TERM...(Today and tonight) Issued at 248 AM CDT Sat Jul 29 2017 The cluster of thunderstorms in western Kansas should diminish as it propagates east out of the plume of richest low level moisture, and only scattered high based showers and a few thunderstorms are likely to exist by sunrise. Another area of thunderstorms extending from Nebraska into north central Kansas early this morning appears to be supported by upper level divergence in the entrance region of a jet streak extending from eastern Nebraska to southern Illinois. Mid level cloudiness will persist for much of the day and should restrict insolation enough to keep high temperatures slightly below values observed Friday. Confidence in details of thunderstorm evolution later today and tonight is not high. An upper level trough or weak closed cyclone was evident on 00Z raobs in northwest Arizona/southwest Colorado, and the numerical models are fairly consistent in moving the upper level trough into eastern Colorado this evening. The richest low level moisture will continue to stream into far western Kansas and eastern Colorado, and another cluster of thunderstorms is likely to form in eastern Colorado and to move into western Kansas this evening. Considerable mid and high level moisture will continue to stream from the tropical eastern Pacific across the southwestern United States into the Central Plains and will support high rainfall rates with localized very heavy rainfall. The high resolution convective allowing models are showing a wide variety of solutions and are not particularly helpful this morning. Given the uncertainty in mesoscale details and the absence of widespread heavy rainfall in western Kansas in recent days, no hydrologic headlines are planned yet. Rain-cooled outflow will cool temperatures tonight into the low to mid 60s in much of southwest Kansas. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Jul 28 2017 The medium range models (GFS/ECMWF/GEM) have been a little more consistent with the possibility of a heavy rain event developing somewhere over northeast Colorado into northwest and west central Kansas Saturday evening into Sunday. The models have been hinting at this for the past few days with run to run and model to model variability as to where the greatest heavy rain impacts will be. It appears that the disturbance moving up through New Mexico will rotate out into eastern Colorado by tomorrow afternoon and evening, helping focus thunderstorms into a complex that will move out into western Kansas Saturday night and Sunday. What model consensus there is seems to put the axis of heaviest rain along the Highway 96 corridor. After a conference call with WPC and collaboration with neighbors to the north, have increased pops and qpf values across that area into Sunday morning. Given the very moist airmass and high precipitable water values, there will likely be a heightened threat for flash flooding but will hold off on any headlines for now. The models continue to show a trend toward the upper level high pressure area retrograding westward over the Great Basin through the mid to latter part of the upcoming week. This will keep temperatures at more seasonal, if not cooler, levels through the week along with nearly daily chances for showers and thunderstorms especially over western parts of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1256 AM CDT Sat Jul 29 2017 VFR conditions will prevail except locally MVFR conditions in thunderstorms Saturday night. A cluster of thunderstorms in eastern Colorado and northwest Kansas early this morning will gradually move into western Kansas while continuing to weaken. Widespread ceilings near 080 with scattered showers can be expected to reach GCK by 10Z and HYS and DDC by 12Z to 13Z. The showers will dissipate by 16Z, but widely scattered thunderstorms can be expected after 20Z. More organized thunderstorms will move from eastern Colorado into western Kansas after 02Z. An upper level ridge extending from western Texas to the Great Basin will gradually retrograde to the western United States by Monday while a mean upper level trough persists in the eastern part of the country. Considerable mid and high level moisture will continue to stream from the tropical eastern Pacific across the southwestern United States into the Central Plains. At the surface, an area of high pressure centered in Wisconsin will propagate into Iowa by Sunday morning with ridging extending into Kansas. Weak upper level troughs rippling over the western United States ridge will move across the Central Plains and support clusters of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 64 79 61 / 20 50 50 40 GCK 86 64 78 61 / 40 80 60 50 EHA 88 64 84 61 / 40 50 50 60 LBL 89 66 84 62 / 30 40 40 60 HYS 86 65 74 60 / 30 50 70 20 P28 90 67 82 63 / 10 10 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Gerard AVIATION...Ruthi
Hazardous weather outlook, Jul 28, 3:37 AM MDT, 23 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 437 AM CDT Fri Jul 28 2017 KSZ030-031-043>046-061>066-074>081-084>090-290945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 437 AM CDT Fri Jul 28 2017 /337 AM MDT Fri Jul 28 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to enter far west central and southwest Kansas late tonight, after midnight. No severe weather is expected. Day 1 Hazards ------------- * Lightning: Limited risk * Fog: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Numerous thunderstorms, with an excessive rainfall risk, is forecast from late Saturday through Sunday. Some areas of west central and southwest Kansas stand the chance at seeing well in excess of an inch of rain, leading to some possible flooding concerns. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Flooding: Elevated risk - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 29, 12:06 AM MDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 106 AM CDT SAT JUL 29 2017 KSZ061-074-290700- Stanton KS-Hamilton KS- 106 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WESTERN STANTON COUNTIES UNTIL 200 AM CDT/100 AM MDT/... At 104 AM CDT/1204 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles north of Coolidge to 3 miles southeast of Walsh. Movement was east at 20 mph. Locally heavy rain and frequent lightning is expected. Wind gusts of 40 to 45 mph are possible. Locations impacted include... Syracuse, Johnson City, Manter, Coolidge, The Saunders Elevator and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3826 10204 3826 10156 3743 10174 3742 10204 TIME...MOT...LOC 0604Z 287DEG 33KT 3823 10202 3736 10223 TURNER
Special weather statement, Jul 29, 12:56 AM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 156 AM CDT SAT JUL 29 2017 KSZ061-074-084-290745- Stanton KS-Hamilton KS-Morton KS- 156 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/... At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles northwest of Johnson City to 8 miles north of Richfield. Movement was east at 30 mph. Wind gusts of 45 to 50 mph are possible. Very heavy rainfall and frequent lightning are expected. Locations impacted include... Johnson City, Manter, Big Bow and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204 TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181 TURNER
Special weather statement, Jul 29, 1:40 AM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 240 AM CDT SAT JUL 29 2017 KSZ061-062-074-075-084-085-290830- Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS- 240 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... NORTHEASTERN MORTON...SOUTHWESTERN KEARNY...GRANT...EASTERN STANTON AND NORTHERN STEVENS COUNTIES UNTIL 330 AM CDT/230 AM MDT/... At 239 AM CDT/139 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles west of Kendall to 5 miles south of Rolla. Movement was east at 25 mph. Very heavy rainfall and frequent lightning are expected. Wind gusts of 40 to 45 mph are possible. Locations impacted include... Ulysses, Lakin, Johnson City, Moscow, Kendall, Big Bow, Hickok and The Milepost Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3812 10121 3729 10118 3712 10175 3796 10175 TIME...MOT...LOC 0739Z 267DEG 23KT 3794 10164 3704 10163 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:06 AM MDT | Special Weather Statement | DDC | Hamilton, Stanton | 54 min |
| Jul 29, 12:56 AM MDT | Special Weather Statement | DDC | Stanton | 49 min |
| Jul 29, 1:40 AM MDT | Special Weather Statement | DDC | Grant, Kearny | 50 min |
| Jul 29, 4:30 AM MDT | Areal Flood Advisory | DDC | Morton, Stanton | 3 hr |
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.